Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 41, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 7, 2008, 10:20 AM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 10:20 AM PDT (17:20 UTC)
- Expired
- Aug 7, 2008, 1:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 114 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 10:55 AM PDT | HEAVY RAIN 0 | La Quinta, CA | HEAVY, TORRENTIAL DOWNPOURS...FLASH FLOODING WITH 0.75 INCHES MEASURED IN 30 MINUTES AND STILL FALLING IN LA QUINTA COVE/WASHINTON STREET AREA. SMALL HAIL AND 30MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 071720
FFWSGX
CAC065-072015-
/O.NEW.KSGX.FF.W.0041.080807T1720Z-080807T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1020 AM PDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF...PALM SPRINGS...INDIO...
* UNTIL 115 PM PDT
* AT 1013 AM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO
MIRAGE...PALM DESERT...COACHELLA AND CATHEDRAL CITY
MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3369 11645 3382 11657 3403 11653 3393 11638
3389 11621 3362 11607 3353 11623
$$
PG2 follow-up statements
000
WGUS76 KSGX 071814
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1114 AM PDT THU AUG 7 2008
CAC065-072015-
/O.CON.KSGX.FF.W.0041.000000T0000Z-080807T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
1114 AM PDT THU AUG 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...
AT 1105 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALM
SPRINGS...INDIO...LA QUINTA...COACHELLA AND CATHEDRAL CITY.
MUD AND ROCK SLIDES...ARE EXPECTED WITH THESE STORMS. MUD SLIDES AND
ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3369 11645 3382 11657 3403 11653 3393 11638
3389 11621 3362 11607 3353 11623
$$
PG000
WGUS76 KSGX 072011
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
111 PM PDT THU AUG 7 2008
CAC065-072020-
/O.EXP.KSGX.FF.W.0041.000000T0000Z-080807T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
111 PM PDT THU AUG 7 2008
...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 115 PM PDT
FOR CENTRAL RIVERSIDE COUNTY...
THE THUNDERSTORMS THAT WERE CAUSING FLOODING ARE WEAKENING AND
MOVING NORTH OUT OF THE COACHELLA VALLEY.
LAT...LON 3369 11645 3382 11657 3403 11653 3393 11638
3389 11621 3362 11607 3353 11623
$$
PGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:30 AM PDT, 50 minutes earlier.
Area forecast discussion, Aug 7, 9:30 AM PDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT THU AUG 7 2008 .SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY DURING THE AFTERNOONS...DECREASING FRIDAY AND SATURDAY. A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL BRING COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND. OTHERWISE...FAIR UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TODAY-SUN)...THERE WAS LOTS OF MID LEVEL MOISTURE AND CLOUDS IN THE MOUNTAINS AND DESERTS THIS MORNING...LEFT OVER FROM PREVIOUS CONVECTION. ISOLATED THUNDERSTORMS WERE DEVELOPING. THERE WERE ALSO PATCHES OF STRATUS ALONG THE COAST BUT WAS MORE EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH A PW OF 1.41 INCHES. LIGHT SLY WINDS ALOFT. THE YUM SOUNDING WAS ALSO VERY MOIST AND UNSTABLE. ONSHORE GRADIENTS TO THE E WITH ABOUT 5 MB SAN-IPL. THE PATTERN OF UPPER LEVEL HIGH PRESSURE OVER THE SW WITH A WEAKENING TROUGH TO THE NW WILL PREVAIL THROUGH THE SHORT TERM. THE MOIST UNSTABLE AIR MASS...COMBINED WITH WEAK WINDS ALOFT...WILL BRING A CHANCE OF SLOW MOVING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TODAY. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM. MODELS HAVE BEEN INCONSISTENT ON THE MOISTURE FIELDS. THERE SHOULD BE A LITTLE DRYING FRI AND THEN THE MOISTURE MAY INCREASE AGAIN SAT IN S TO SE WINDS ALOFT. NAM BRING MORE MOISTURE SUN BUT GFS AND ECMWF SHOW DRYING. WILL INDICATE A SLIGHT CHANCE OF THUNDERSTORMS FRI AND SAT AFTERNOONS IN THE MOUNTAINS AND HIGH DESERTS AND INCREASE THE CLOUD COVER ON SUN. THE MARINE LAYER SHOULD BE LESS DISRUPTED BY MID LEVEL CLOUDS AND MOISTURE AFTER TONIGHT WITH LOW CLOUDS AND PATCHY FOG INTO MOST COASTAL AREAS AND THE WRN SAN DIEGO INLAND VALLEYS. TEMPS WILL BE NEAR SEASONAL IN MOST AREAS FRI THEN SLIGHTLY BELOW SAT AND SUN AS THICKNESS AND LOCAL 850 MB TEMPS DECREASE A LITTLE. && .LONG TERM (MON-THU)...BROAD UPPER LEVEL HIGH PRESSURE WILL CONTINUE OVER THE SW AND ANOTHER TROUGH WILL MOVE PAST TO THE N. THIS WILL RESULT IN MINOR CHANGES IN THE MARINE LAYER AND TEMPS. MID LEVEL MOISTURE MAY INCREASE AGAIN TOWARD MID WEEK. WILL INDICATE MORE AFTERNOON CLOUDS OVER THE MOUNTAINS...BUT NO THUNDERSTORMS FOR NOW. && .AVIATION... 071400Z...MORNING TOP REPORTS INDICATE THE MARINE LAYER DEPTH TO BE AROUND 1200 FEET WITH LITTLE CHANGE EXPECTED THROUGH FRIDAY AND THE WEEKEND. STRATUS IS CONFINED TO THE IMMEDIATE COAST AND SHOULD BREAK UP BETWEEN 15Z AND 17Z. STRATUS SHOULD MOVE BACK ONTO THE COAST BY SUNSET AND INLAND BETWEEN 03Z AND 07Z. ABOVE THE MARINE LAYER INCLUDING THE MOUNTAINS AND DESERTS...MID LEVEL SUBTROPICAL MOISTURE MOVING OVER THE AREA FROM THE SOUTHEAST WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA THROUGH THIS EVENING...ESPECIALLY THE MOUNTAINS AND DESERTS. BASES SHOULD BE AT OR ABOVE FL080 WITH TOPS TO FL450 AT TIMES. VISIBILITIES SHOULD BE UNRESTRICTED THROUGH FRIDAY. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS. SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...HORTON
Hazardous weather outlook, Aug 7, 9:45 AM PDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 945 AM PDT THU AUG 7 2008 CAZ055-056-058-060>062-081400- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 945 AM PDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH SATURDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. THE FLASH FLOOD POTENTIAL INDEX IS LOW ON FRIDAY...THE RISK OF FLASH FLOODING IN MINIMAL. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS REQUESTED TODAY. CAZ042-043-048-050-057-081400- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 945 AM PDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS IN THE INLAND VALLEYS. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:36 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 10 hr |
| Aug 7, 10:38 AM PDT | Areal Flood Advisory | SGX | San Diego | 2 hr |
| Aug 7, 1:08 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 7, 1:34 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.